Alert archive / Arkansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 13, NWS Little Rock, AR

February 21, 2005Baxter County, Marion County, Arkansas

NWS Little Rock, AR issued this severe thunderstorm warning at Feb 21, 2005, 3:11 AM CST for Baxter County, Marion County, Arkansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 21, 2005, 3:11 AM CST (09:11 UTC)
Expired
Feb 21, 2005, 4:00 AM CST
In force
49 min
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

Counties Baxter County, AR, Marion County, AR

The radar

The Springfield radar (KSGF), 138 km from the middle of the area, began a volume at 09:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 21, 2:30 AM CSTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 9.2 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2005-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 424 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2005-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
424 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1413 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLZK 210911
SVRLZK
ARC005-089-211000-
/O.NEW.KLZK.SV.W.0013.050221T0911Z-050221T1000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
311 AM CST MON FEB 21 2005

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BAXTER COUNTY IN NORTH CENTRAL ARKANSAS
  MARION COUNTY IN NORTH CENTRAL ARKANSAS

* UNTIL 400 AM CST

* AT 311 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 10        
  MILES WEST OF OAKLAND TO BRUNO...MOVING EAST AT 60 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  GASSVILLE AROUND 320 AM CST
  MOUNTAIN HOME AROUND 325 AM CST
  SALESVILLE...NORFORK AROUND 335 AM CST

&&

THE MAIN SEVERE WEATHER THREAT IN THE WARNING AREA IS STRONG AND
GUSTY WINDS. SOME DAMAGE MAY OCCUR SUCH AS DOWNED TREES OR TREE LIMBS
AND POWER LINES. FOR YOUR PROTECTION...GO INDOORS UNTIL THE STORM
PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK.

LAT...LON 3650 9216 3619 9216 3618 9221 3609 9219
      3608 9221 3608 9283 3612 9283 3613 9288
      3626 9280 3650 9275

$$

46
2 follow-up statements
000 
WWUS54 KLZK 210945
SVSLZK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
343 AM CST MON FEB 21 2005

ARC005-089-211000-
/O.CON.KLZK.SV.W.0013.000000T0000Z-050221T1000Z/
MARION AR-BAXTER AR-
343 AM CST MON FEB 21 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 400 AM CST FOR
BAXTER AND MARION COUNTIES...

AT 343 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A 
LINE OF SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM JUST WEST 
OF HENDERSON TO 5 MILES SOUTHEAST OF HERRON...MOVING EAST AT 55 MPH.

LOCATIONS IN THE WARNING INCLUDE HENDERSON AND JORDAN. 

WINDS GUSTS OF 50 TO 60 MPH CAN BE EXPECTED IN SOME AREAS. THIS WILL 
DOWN SOME TREES AND POWER LINES. PEOPLE IN THE PATH OF THE STORMS 
SHOULD FIND A PLACE OF SAFETY NOW

&&

LAT...LON 3650 9216 3619 9216 3618 9221 3609 9219
      3608 9221 3608 9283 3612 9283 3613 9288
      3626 9280 3650 9275

$$

46
000 
WWUS54 KLZK 210951
SVSLZK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
350 AM CST MON FEB 21 2005

ARC089-211000-
/O.CAN.KLZK.SV.W.0013.000000T0000Z-050221T1000Z/
MARION AR-
350 AM CST MON FEB 21 2005

...THE SEVERE THUNDERSTORM WARNING FOR MARION COUNTY IS CANCELLED...

SEVERE STORMS HAVE MOVED EAST OF MARION COUNTY...WITH A WARNING NO 
LONGER NECESSARY.

&&

LAT...LON 3647 9254 3637 9261 3625 9253 3620 9250
      3612 9244 3609 9244 3609 9284 3612 9285
      3614 9290 3626 9281 3651 9275

$$

46

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 21, 2:50 AM CST, 21 minutes earlier.

Area forecast discussion, Feb 21, 2:50 AM CST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
250 AM CST MON FEB 21 2005

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT
COMPLEX PATTERN IN THE SHORT TERM...AND THE FORECAST IS A
CHALLENGING ONE AT THAT. OUTCOME WILL MOSTLY DEPEND ON PLACEMENT OF
THE FRONTAL BOUNDARY...WHICH AT THIS TIME IS STILL CREEPING INTO
NORTHWESTERN ARKANSAS. BOUNDARY IS HAVING A DIFFICULT TIME
PROGRESSING OVER THE HIGHER TERRAIN OF NORTHWEST ARKANSAS. ISOLATED
STRONG STORMS HAVE DEVELOPED NEAR THE BOUNDARY...HELPED OUT BY VORT
MAXES MOVING ACROSS NRN/CNTRL AR IN THE MEAN FLOW.

FRONT/S PROGRESSION OVER THE AREA WILL BE SLOW...WITH THE SYSTEM
LIKELY NOT MAKING IT INTO CENTRAL ARKANSAS BEFORE SUNDOWN.
THUS...BUST POTENTIAL FOR TEMPERATURES COULD BE PRETTY HIGH IN
NORTHERN ARKANSAS. FRONT WILL HIT STRONG H5 RIDGE PARKED OVER THE
GULF...AND WILL STALL OUT BY TONIGHT...INVOF CENTRAL ARKANSAS. STILL
QUITE A BIT OF WARM AIR IN THE MID LEVELS AHEAD OF THE FRONT...WHICH
WOULD ACT TO LIMIT DEVELOPMENT OF CONVECTION IN CENTRAL AND SOUTHERN
ARKANSAS TODAY.

FRONT WILL SLOWLY CREEP INTO SOUTHERN ARKANSAS BY TUESDAY. SEVERAL
UPPER LEVEL SYSTEMS WILL MOVE ACROSS IN THE MEAN FLOW...INTERACTING
WITH THE BOUNDARY. HEATING OF THE DAY...ALONG WITH ISENTROPIC
UPLIFTING ALONG AND NORTH OF THE BOUNDARY WILL AID IN DEVELOPMENT OF
ISOLATED ELEVATED STORMS BY TUESDAY AFTERNOON AND EVENING...AND INTO
WEDNESDAY.

BY THEN...SURFACE RIDGE WILL NOSE DOWN INTO NORTHEAST ARKANSAS. H5
RIDGE LOOKS TO FLATTEN OUT A BIT...ALLOWING SURFACE BOUNDARY TO MOVE
TOWARD THE GULF COAST. DRY CONDITIONS RETURN BY LATE THURSDAY...BUT
VARIABLE CLOUDINESS WILL CONTINUE.

MOS NUMBERS ARE IN FAIRLY DECENT AGREEMENT IN THE SHORT TERM.
HOWEVER...VARIATIONS NOT ONLY IN CLOUD COVER...BUT THE POSITION OF
THE FRONTAL BOUNDARY COULD POSSIBLY WREAK HAVOC ON TEMPERATURE
FORECASTS. THUS...CONFIDENCE IS MEDIUM AT BEST.
&&

.LONG TERM...FRIDAY MORNING THROUGH SUNDAY
NO REAL APPRECIABLE CHANGES MADE TO THE EXTENDED PERIOD THIS
MORNING. OVERALL PATTERN OF WESTERN CONUS RIDGING AND EASTERN CONUS
TROFFING STILL BEING ADVERTISED BY THE MEDIUM RANGE MODELS.
RESULTANT SPLIT FLOW PATTERN WILL CONTINUE WITH AREA BASICALLY IN
BETWEEN THE VERY ACTIVE NORTHERN STREAM AND MORE BENIGN SOUTHERN
STREAM. WITH NO MAJOR DIFFERENCES NOTED BETWEEN THE MODELS...DECIDED
TO GO WITH A BLEND OF SOLUTIONS THIS MORNING. SURFACE PATTERN WILL
BE DOMINATED BY HIGH PRESSURE TO THE NORTH KEEPING THE AREA IN A
PERSISTENT EAST TO NORTHEAST WINDS WHICH WILL KEEP TEMPERATURES IN
CHECK. DRY AND COOL FORECAST EXPECTED.
&&

.PRELIMINARY POINT TEMPS/POPS...
LITTLE ROCK AR    73  47  64  45 /  20  10  20  30
HARRISON AR       63  41  59  36 /  30  10  20  30
HOT SPRINGS AR    77  47  66  45 /  10  10  20  40
PINE BLUFF AR     75  47  66  45 /  20  10  20  30
MOUNTAIN HOME AR  62  41  59  35 /  40  10  20  20
MONTICELLO AR     77  49  67  48 /  20  10  20  40
SEARCY AR         69  46  63  42 /  30  10  20  20
MOUNT IDA AR      76  47  67  44 /  10  10  20  40
RUSSELLVILLE AR   69  44  63  41 /  20  10  20  30
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM FORECASTER 57 / LONG TERM FORECASTER 56
Hazardous weather outlook, Feb 21, 12:45 AM CST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1245 AM CST MON FEB 21 2005

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-211100-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
1245 AM CST MON FEB 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TONIGHT

DURING SUNDAY AFTERNOON...CLOUDS BROKE UP ACROSS NORTHERN AND
WESTERN ARKANSAS...AND TEMPERATURES WARMED IN THE LOWER AND MID 70S.
MOISTURE LEVELS WERE RATHER LOW AT GROUND LEVEL...BUT MOISTURE
INCREASED AS EVENING APPROACHED. THE WARMTH AND MOISTURE
DESTABILIZED THE ATMOSPHERE ENOUGH FOR THUNDERSTORMS TO DEVELOP.

THE STORMS WERE MOSTLY ALONG A COLD FRONT STRADDLING THE MISSOURI
AND ARKANSAS BORDER. THE FRONT IS EXPECTED TO PUSH INTO NORTHERN
ARKANSAS OVERNIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE ALONG THE FRONT WITH SOME SEVERE WEATHER POSSIBLE.

AT THIS TIME...IT APPEARS THAT SEVERE WEATHER WILL BE MOST LIKELY IN
THE NORTHEAST COUNTIES. THE FURTHER AWAY FROM THE FRONT...THE
THUNDERSTORMS WILL BE ISOLATED AND LESS ORGANIZED...WITH LESSER
CHANCES FOR SEVERE WEATHER.

WHERE STORMS DEVELOP AND BECOME SEVERE...THE MAIN HAZARD WILL BE
LARGE HAIL. SOME STORMS MAY PRODUCE DAMAGING WINDS AS WELL.

PEOPLE ARE ENCOURAGED TO KEEP AN EYE ON THE WEATHER CONDITIONS
OVERNIGHT. LISTEN FOR LATER STATEMENTS AND FORECASTS FROM THE
NATIONAL WEATHER SERVICE...AND BE PREPARED TO TAKE ACTION IF A WATCH
OR WARNING IS ISSUED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE COLD FRONT PUSHING INTO ARKANSAS FROM THE NORTH TONIGHT IS
EXPECTED TO STALL OUT OVER CENTRAL OR SOUTHERN SECTIONS OF THE
STATE EARLY IN THE WEEK. THE FRONT...WHEN INTERACTING WITH
SEVERAL SYSTEMS ALOFT FROM THE SOUTHWEST...WILL ACT AS A FOCUS FOR
THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS ON MONDAY...AND IN
EXTREME SOUTHERN ARKANSAS LATE TUESDAY. SEVERE STORMS ARE NOT
EXPECTED AT THIS TIME. COOLER AND MORE STABLE AIR WILL MOVE INTO
ARKANSAS BY WEDNESDAY. THUS THE CHANCE OF THUNDERSTORMS...HEAVY
RAINS...AND ANY SEVERE WEATHER SHOULD END BY WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...MAINLY IN THE NORTHERN
ARKANSAS WHERE SEVERE STORMS ARE MOST LIKELY.

56

In the hours before

Local storm report, Feb 21, 12:10 AM CST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1210 AM CST MON FEB 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HAIL             OMAHA                   36.46N 93.19W
02/20/2005  E1.00 INCH       BOONE              AR   LAW ENFORCEMENT

1020 PM     HAIL             ROSE BUD                35.33N 92.08W
02/20/2005  E1.00 INCH       WHITE              AR   LAW ENFORCEMENT

1023 PM     HAIL             ATKINS                  35.24N 92.95W
02/20/2005  E0.75 INCH       POPE               AR   TRAINED SPOTTER

1035 PM     HAIL             2 N BENTON              34.60N 92.58W
02/20/2005  E1.75 INCH       SALINE             AR   LAW ENFORCEMENT

1050 PM     HAIL             SOLGOHACHIA             35.25N 92.68W
02/20/2005  E0.75 INCH       CONWAY             AR   LAW ENFORCEMENT

&&

46
Local storm report, Feb 21, 2:17 AM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
217 AM CST MON FEB 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0957 PM     HAIL             GUY                     35.32N 92.33W
02/20/2005  E0.88 INCH       FAULKNER           AR   TRAINED SPOTTER

&&

46

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 8:46 PM CSTSevere Thunderstorm WarningLZKBoone49 min
Feb 20, 9:22 PM CSTSevere Thunderstorm WarningLZKLogan38 min
Feb 20, 9:48 PM CSTSevere Thunderstorm WarningLZKFaulkner27 min
Feb 20, 10:10 PM CSTSevere Thunderstorm WarningLZKWhite65 min
Feb 20, 10:15 PM CSTSevere Thunderstorm WarningLZKPope30 min
Feb 20, 10:27 PM CSTSevere Thunderstorm WarningLZKSaline48 min
Feb 20, 10:30 PM CSTSevere Thunderstorm WarningLZKConway45 min
Feb 20, 10:57 PM CSTSevere Thunderstorm WarningLZKFaulkner48 min
Feb 20, 11:34 PM CSTSevere Thunderstorm WarningLZKWhite41 min
Feb 21, 12:15 AM CSTSevere Thunderstorm WarningLZKJackson, Woodruff30 min
Feb 21, 2:23 AM CSTSevere Thunderstorm WarningLZKJohnson, Newton52 min
Feb 21, 2:56 AM CSTSevere Thunderstorm WarningLZKPope, Searcy64 min
Feb 21, 3:30 AM CSTSevere Thunderstorm WarningLZKConway, Stone, Van Buren60 min
Feb 21, 3:36 AM CSTSevere Thunderstorm WarningLZKFulton, Izard39 min
Feb 21, 3:59 AM CSTSevere Thunderstorm WarningLZKCleburne, Faulkner, Independence, Sharp61 min
Feb 21, 4:30 AM CSTSevere Thunderstorm WarningLZKWhite60 min
Feb 21, 5:16 AM CSTSevere Thunderstorm WarningLZKJackson, Monroe, Prairie, Woodruff59 min
Feb 21, 6:06 AM CSTSevere Thunderstorm WarningLZKClark, Hot Spring39 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.